Alert archive / Washington / Flood Watches in 2016

Flood Watch 13, NWS Seattle, WA

October 14, 2016Whatcom County, Washington

NWS Seattle, WA issued this flood watch at Oct 14, 2016, 3:17 PM PDT for Whatcom County, Washington. It took effect at Oct 15, 2016, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2016, 3:17 PM PDT (22:17 UTC)
In effect from
Oct 15, 2016, 11:00 PM PDT
Expired
Oct 15, 2016, 3:00 PM PDT
In force
Issued by
NWS Seattle, WA
Flood severity
None

County Whatcom County, WA

The radar

The Seattle radar (KATX), 84 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 424 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS66 KSEW 142217
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
317 PM PDT FRI OCT 14 2016

WAC073-151845-
/O.NEW.KSEW.FA.A.0013.161016T0600Z-161017T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHATCOM-
317 PM PDT FRI OCT 14 2016

...FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHWEST WASHINGTON...INCLUDING THE 
  FOLLOWING COUNTY...WHATCOM. 

* FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON

* RAIN WILL START UP AGAIN OVER THE REGION ON SATURDAY WITH HEAVY
  RAIN OVER THE NORTH CASCADES SATURDAY NIGHT.

* THE AMOUNT OF RAIN MAY BE ENOUGH TO DRIVE AREA RIVERS TO FLOOD
  STAGE, INCLUDING THE SOUTH FORK NOOKSACK RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD
WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED
TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

JBB
2 follow-up statements
183 
WGUS66 KSEW 151353
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
653 AM PDT SAT OCT 15 2016

WAC073-160200-
/O.CON.KSEW.FA.A.0013.161016T0600Z-161017T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHATCOM-
653 AM PDT SAT OCT 15 2016

...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON...

THE FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST WASHINGTON...INCLUDING THE FOLLOWING 
  COUNTY...WHATCOM. 

* FROM THIS EVENING THROUGH SUNDAY AFTERNOON.

* PERIODS OF HEAVY RAIN WILL OCCUR IS EXPECTED THIS AFTERNOON AND
  EVENING ACROSS THE AREA. ANOTHER 1 TO 2.5 INCHES OF RAIN IS
  EXPECTED TO FALL ON THE NOOKSACK BASIN. THIS AMOUNT OF RAIN MAY
  BE ENOUGH TO DRIVE THE NOOKSACK RIVER ABOVE FLOOD STAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD
WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED
TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

WWW.WEATHER.GOV
572 
WGUS66 KSEW 152200
FFASEW

FLOOD WATCH
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT SAT OCT 15 2016

WAC073-152300-
/O.CAN.KSEW.FA.A.0013.161016T0600Z-161017T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHATCOM-
300 PM PDT SAT OCT 15 2016

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR WHATCOM COUNTY HAS BEEN CANCELLED. HEAVY RAINS
WILL CONTINUE FOR THE NEXT FEW HOURS AND THEN CHANGE TO SHOWERS AS
A FRONT MOVES THROUGH. THESE RAINS ARE NOT EXPECTED TO CAUSE ANY
RIVER FLOODING.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Oct 14, 9:45 AM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Oct 14, 9:45 AM PDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
945 AM PDT Fri Oct 14 2016

.SYNOPSIS...Wet windy weather will continue today as a strong low
pressure system tracks northeast across Vancouver Island. The
remains of a Pacific typhoon will arrive late Saturday and move
through Saturday night with the potential for widespread damaging
winds. It will also bring significant precipitation with a threat
of flooding. Showery weather will continue next week.

&&

.SHORT TERM...Lots of weather to talk about today and Saturday.
By Sunday, things should be settling down although it will remain
blustery and showery. The highlights for the next couple days:

Convection...A post-frontal unstable sheared environment has
resulted in some pretty strong storms across the area early this
morning. Frequent lightning, heavy rains, and hail have been
reported so far. Radar has been showing some impressive rotation
in a few storms as well. Things should settle down by early afternoon
as the air mass becomes more stable.

Wind...A filling low will move into central Vancouver Island today
at around 980 MB. This should bring spotty high wind to the coast
and north interior today with wind advisories for Puget Sound.

A second storm - the remnants of a typhoon - will move onshore
late Saturday. The models are having a hard time pinning down the
exact track of the surface low which is the critical detail. The
best estimate and mostly likely scenario is a low around 970 mb
will make landfall somewhere over the far north coast late
Saturday afternoon and then fill and move inland into southern
British Columbia during the evening. The should give high wind to
most of the area with the strongest winds Saturday evening.

Coastal Flooding...The deep low NW of Cape Flattery today is
generating a 20 to 25 foot SW swell along the WA coast. This will
generate high surf along the WA coast through this evening.

Computer models have converged on more of a SW-NE track for the
powerful low on Saturday, although the models still have small but
critical differences in the exact track. At this point it looks like
the SW-NE track will spare most or all of the central and northern
WA coast from large waves Saturday night. However, a slight westward
change in the track could expose the central coast around Grays
Harbor to large waves.

Flooding...the Skokomish river is currently flooding. A flood
watch is also up for Snohomish and Whatcom counties. See the
Hydrology section below for more details. Schneider

.LONG TERM...Previous discussion...More typical October weather
will prevail during the extended period. An upper trough should
keep the area fairly wet Monday afternoon through Tuesday.
Wednesday should be the driest day, as a dirty upper ridge moves
through. The south end of a system moving into British Columbia
could bring more rain on Thursday. McDonnal

&&

.AVIATION...Energetic and fast-moving upper trough will move
across western Washington today, with a deep surface low passing
across central or southern Vancouver Island. Another upper trough
will approach during the day on Saturday, with a deep surface low
approaching from the Pacific. With cold air aloft, lots of
convective cells until this evening. Lots of wind energy causing
organization of cells into lines with gusty winds. Quick shot of
low-level onshore flow this afternoon will cause cigs to come
down. Air mass will become more stable tonight, and an increasing
offshore component to low-level flow will inhibit low clouds.
Heavy rain returning around mid-day Saturday in advance of deep,
powerful low center on Saturday evening.

KSEA...Thunderstorms and convection currently moving inland toward
Puget Sound. Cells will be weakening as they approach the terminal
around 18z. Lightning cannot be ruled out, but odds are too low
for inclusion in TAF. Sfc winds will also pick up around 18z and
persist into the afternoon, with gusts a peak gust near 40 kt
possible around 21z. Brief sw wind may bring in a period of MVFR
cigs later this aftn. Then a drying easterly component to low-
level flow will return tonight, holding cigs up despite the
prevalence of a moist air mass and rain. Haner

&&

.MARINE...A deep 977 MB low about 200 NM NW of Cape Flattery will
move NE across central Vancouver Island by Early this afternoon, then
move rapidly NE over southern B.C. by late afternoon. High end gales
are expected over most of the coastal and northern interior waters
through this afternoon. Combined seas 15 to 25 feet are expected.

After a short lull in-between storms tonight through Saturday
morning, a powerful 971 MB low is expected to move NE across the
coastal waters, crossing Cape Flattery early Saturday evening. This
system has a good chance of producing storm force winds over much of
the coastal and inland waters. The location and strength of the
winds will tied to small changes in the the track of the low,
which is still changing in the computer models. Kam

&&

.HYDROLOGY...A flood warning is in effect for the Skokomish River
in Mason county. It reached flood stage just after midnight. Some
of the more flood-prone rivers running off the west slopes of the
Cascades are also at risk, especially the Nooksack River in
Whatcom County and the Stillaguamish River in Snohomish County. A
flood watch is in effect for those two counties.

Rainfall today and tonight will be less, but the system for
Saturday and Saturday night could bring rainfall similar to what
occurred during the past 24 hours. At this point, the Northwest
River Forecast Center guidance keeps all rivers other than the
Skokomish below flood stage through the weekend, but that can
change quickly. Small landslides could also become a concern over
the weekend. With dry antecedent conditions, we are still below
the threshold for concern, but heavy rain in the lowlands Saturday
and Saturday night could push some areas above. McDonnal/Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 6 PM PDT this evening for Bellevue and
     Vicinity-Bremerton and Vicinity-Everett and Vicinity-Hood
     Canal Area-Seattle and Vicinity-Southwest Interior-Tacoma
     Area.

     High Wind Watch from Saturday afternoon through late Saturday
     night for Admiralty Inlet Area-Bellevue and Vicinity-
     Bremerton and Vicinity-Cascades of Pierce and Lewis
     Counties-Cascades of Snohomish and King Counties-Cascades
     of Whatcom and Skagit Counties-Central Coast-East Puget
     Sound Lowlands-Eastern Strait of Juan de Fuca-Everett and
     Vicinity-Hood Canal Area-Lower Chehalis Valley Area-North
     Coast-Olympics-San Juan County-Seattle and Vicinity-
     Southwest Interior-Tacoma Area-Western Skagit County-
     Western Strait of Juan De Fuca-Western Whatcom County.

     Flood Watch until 6 PM PDT this evening for Bellevue and
     Vicinity-Cascades of Snohomish and King Counties-Cascades
     of Whatcom and Skagit Counties-East Puget Sound Lowlands-
     Everett and Vicinity-Western Whatcom County.

     High Wind Warning until 3 PM PDT this afternoon for Admiralty
     Inlet Area-Central Coast-North Coast-San Juan County-
     Western Skagit County-Western Whatcom County.

     High Surf Advisory until 11 PM PDT this evening for Central
     Coast-North Coast.

PZ...Small Craft Advisory for rough bar until 5 PM PDT Sunday for
     Grays Harbor Bar.

     Storm Watch from Saturday afternoon through Saturday evening for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to 11 PM PDT this
     evening for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands.

     Gale Warning until 5 PM PDT this afternoon for Admiralty Inlet-
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands-Puget Sound and Hood Canal.

     Storm Watch from Saturday afternoon through late Saturday night
     for Admiralty Inlet-Central U.S. Waters Strait Of Juan De
     Fuca-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands-Puget
     Sound and Hood Canal.

     Small Craft Advisory from 3 PM this afternoon to 11 PM PDT this
     evening for West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Gale Warning until 3 PM PDT this afternoon for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PDT this afternoon for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to 2 AM PDT
     Saturday for Admiralty Inlet-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Oct 14, 10:29 AM PDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1029 AM PDT FRI OCT 14 2016

WAZ504-141815-
SOUTHWEST INTERIOR-
1029 AM PDT FRI OCT 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THURSTON AND
NORTHWESTERN LEWIS COUNTIES UNTIL 1115 AM PDT...

AT 1029 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF DOTY...OR 13 MILES WEST OF CENTRALIA...MOVING
NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...DOTY...GRAND MOUND AND FORDS PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4663 12328 4670 12336 4679 12316 4687 12303
      4679 12293
TIME...MOT...LOC 1729Z 232DEG 43KT 4674 12324

JOHNSON
Local storm report, Oct 14, 10:43 AM PDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1043 AM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     NON-TSTM WND GST 5 ESE MONTESANO         46.98N 123.50W
10/14/2016  M50 MPH          GRAYS HARBOR       WA   TRAINED SPOTTER

            WIND GUST TO 50 MPH. SUSTAINED WINDS 20-30 MPH.

&&
Special weather statement, Oct 14, 11:58 AM PDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1158 AM PDT FRI OCT 14 2016

WAZ504-141945-
SOUTHWEST INTERIOR-
1158 AM PDT FRI OCT 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS COUNTY UNTIL
1245 PM PDT...

AT 1158 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF DOTY...OR 9 MILES EAST OF FRANCES...MOVING NORTHEAST
AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTRALIA...CHEHALIS...PE ELL AND CURTIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO MONITOR YOUR LOCAL NEWS SOURCE FOR MORE
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4645 12336 4659 12336 4674 12293 4667 12280
      4646 12312 4640 12330
TIME...MOT...LOC 1858Z 231DEG 48KT 4653 12330

JOHNSON
Local storm report, Oct 14, 1:05 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
105 PM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG GIG HARBOR              47.33N 122.59W
10/14/2016                   PIERCE             WA   PUBLIC

            100 YEAR OLD APPLE TREE FELL OVER. TREE WAS 20 FEET TALL
            AND 4+ FEET IN DIAMETER.

&&

GRUB
Local storm report, Oct 14, 3:01 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
301 PM PDT FRI OCT 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND DMG SEATTLE                 47.62N 122.35W
10/14/2016                   KING               WA   FIRE DEPT/RESCUE

            *** 2 INJ *** FATHER AND 4 YEAR OLD SON HIT BY FALLING
            TREE BRANCH AT 9100 CALIFORNIA AVE SW. FATHER HAS MINOR
            INJURIES,SON HAS SERIOUS INJURIES.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:15 AM PDTSmall Craft AdvisorySEW36 hr
Oct 14, 4:49 AM PDTWind AdvisorySEW13 hr
Oct 14, 6:54 AM PDTSpecial Weather StatementSEWGrays Harbor66 min
Oct 14, 7:02 AM PDTSpecial Marine WarningSEW28 min
Oct 14, 7:05 AM PDTSpecial Weather StatementSEWClallam40 min
Oct 14, 7:30 AM PDTSpecial Weather StatementSEWJefferson45 min
Oct 14, 7:34 AM PDTSpecial Weather StatementSEWKing41 min
Oct 14, 7:42 AM PDTHigh Surf AdvisorySEW15 hr
Oct 14, 7:44 AM PDTSpecial Weather StatementSEWJefferson46 min
Oct 14, 8:09 AM PDTAreal Flood AdvisorySEWKing2 hr
Oct 14, 8:19 AM PDTSpecial Marine WarningSEW26 min
Oct 14, 8:34 AM PDTSpecial Weather StatementSEWGrays Harbor41 min
Oct 14, 8:40 AM PDTSpecial Weather StatementSEWIsland50 min
Oct 14, 8:46 AM PDTSpecial Marine WarningSEW29 min
Oct 14, 9:10 AM PDTStorm WatchSEW6 hr
Oct 14, 10:29 AM PDTSpecial Weather StatementSEWThurston46 min
Oct 14, 10:40 AM PDTAreal Flood AdvisorySEWJefferson, King, Kitsap, Mason, Pierce, Snohomish3 hr
Oct 14, 11:58 AM PDTSpecial Weather StatementSEWWahkiakum47 min
Oct 14, 2:51 PM PDTHigh Wind WarningSEWSan Juan32 hr
Oct 14, 3:11 PM PDTCoastal Flood WatchSEW19 hr
Oct 14, 3:36 PM PDTStorm WarningSEW34 hr

Nearby

Flood Watches in Washington, 2016Every flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.